Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Switched from Simvastatin to Atorvastatin and taking valacyclovir, having muscle cramps in legs. Related?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1257 Questions
How long has atorvastatin been on the market? I was switched from Simvastatin 80 mg. to 40 mg of Atorvastatin in February or March of this year. I have since been having severe muscle cramps in my legs. Could the change of drug and/or the change of strength caused these cramps?

Also, around the same time, I began taking Valacyclovir 100 mg., could that in any way interact with the Atorvastatin?
Posted Wed, 18 Sep 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 1 hour later
Brief Answer:
Yes, the drug therapy may be responsible.

Detailed Answer:
Respected Sir
1. Atorvastatin was approved in 1996.
2. Yes, the change of drug could have caused this. Although muscle weakness / cramps/ fatigue is a known side effect of all statins, it may be possible that one gets a side effect from one drug of same class and not from other. However since you started Valacyclovir at the same time, it may be the culprit drug as muscle cramps/ fatigue/ ache are also known to occur with it, although uncommonly.
3. Usually no drug interaction is expected between atorvastatin & valacyclovir.
4. I would advise you to discuss the issue with your GP. He will assess the whole clinical scenario, will get your CPK and CPK-MM levels (these enzyme levels are increased in cases of muscle damage ) done and will decide on withdrawal/ dose reduction of one the drugs you are taking.
Hope this helps. Feel free to discuss further.
Sukhvinder Singh
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor